I am 19 and have been taking Propecia for over a year with no results whatsoever – my hairline has continued to recede rapidly. I have also been taking Wellbutrin for two years, which has a side-effect of hair loss.
I have read that Wellbutrin can “jump-start” the balding process. If this is true, could stopping taking Wellbutrin allow for Propecia to begin reversing my hair loss or stopping it? Or has the genetic process begun and is it too late?
Propecia works by blocking the formation of DHT. The hair loss side effect of certain medications, most likely will not come about from the action of DHT, so the two are not connected. At 19 years old, you are most likely experiencing the maturing hairline so it is possible you don’t have genetic balding (I haven’t seen you, so I’m unsure). A mapping of your scalp for miniaturization will show that diagnosis one way or the other. Propecia will not stop the formation of the mature hairline and the loss of the juvenile hairline.
Talk with your doctor about other medications that might not have a hair loss association. Get the diagnosis of genetic hair loss to know what you are actually experiencing and do not stop taking Propecia if you have genetic hair loss as this will only worsen your situation.